Mechanisms of thrombosis related to hormone therapy

Thromb Res. 2009;123 Suppl 2:S70-3. doi: 10.1016/S0049-3848(09)70015-5.

Abstract

Combined oral contraceptives and combined oral postmenopausal hormone therapy are associated with a weak, but clinically significant risk of arterial and venous thrombosis (VT). The effects are related to dose of estrogen and type of progestin. The main effects are increase in markers of activated coagulation, reduction in coagulation inhibitors, and acquired activated protein C resistance. Reduction in tissue factor pathway inhibitor (TFPI) is probably an important mechanism, which predicts activation of coagulation and acquired resistance to activated protein C. Coagulation markers should be used as intermediate or surrogate markers in early pharmacodynamic studies to evaluate the risk associated with new formulations.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Blood Coagulation / drug effects
  • Contraceptives, Oral, Combined / administration & dosage
  • Contraceptives, Oral, Combined / adverse effects*
  • Estrogen Replacement Therapy / adverse effects*
  • Female
  • Humans
  • Thrombosis / blood
  • Thrombosis / chemically induced*

Substances

  • Contraceptives, Oral, Combined